Volume 56, Number 5, September-October 2022
|Page(s)||1545 - 1578|
|Published online||20 July 2022|
Numerical analysis for time-dependent advection-diffusion problems with random discontinuous coefficients
Institute of Applied Analysis and Numerical Simulation/SimTech, University of Stuttgart, Stuttgart, Germany
2 Seminar for Applied Mathematics, ETH Zürich, Zürich, Switzerland
* Corresponding author: firstname.lastname@example.org
Accepted: 6 June 2022
As an extension to the well-established stationary elliptic partial differential equation (PDE) with random continuous coefficients we study a time-dependent advection-diffusion problem, where the coefficients may have random spatial discontinuities. In a subsurface flow model, the randomness in a parabolic equation may account for insufficient measurements or uncertain material procurement, while the discontinuities could represent transitions in heterogeneous media. Specifically, a scenario with coupled advection and diffusion coefficients that are modeled as sums of continuous random fields and discontinuous jump components are considered. The respective coefficient functions allow a very flexible modeling, however, they also complicate the analysis and numerical approximation of the corresponding random parabolic PDE. We show that the model problem is indeed well-posed under mild assumptions and show measurability of the pathwise solution. For the numerical approximation we employ a sample-adapted, pathwise discretization scheme based on a finite element approach. This semi-discrete method accounts for the discontinuities in each sample, but leads to stochastic, finite-dimensional approximation spaces. We ensure measurability of the semi-discrete solution, which in turn enables us to derive moments bounds on the mean-squared approximation error. By coupling this semi-discrete approach with suitable coefficient approximation and a stable time stepping, we obtain a fully discrete algorithm to solve the random parabolic PDE. We provide an overall error bound for this scheme and illustrate our results with several numerical experiments.
Mathematics Subject Classification: 65M60 / 60H25 / 60H30 / 60H35 / 35R60 / 58J65 / 35K10
Key words: Flow in heterogeneous media / fractured media / porous media / jump-diffusion coefficient / non-continuous random fields / parabolic equation / finite element method / uncertainty quantification
© The authors. Published by EDP Sciences, SMAI 2022
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (https://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.